|Should I be on medications?
Dec 20, 2006
Hello. I am writing from Buenos Aires Argentina. I am 37 years old. Got infected with HIV by the end of JANUARY 2006. Got a prolonged symptomatic acute infection syndrome(fever, anorexia, malaise for more than 15 days, neutropenia, low platelets count and 10 pounds loss).
Here the trend in my labs results:
MARCH CD4 365 (13.9%) VL: 260.000 Decided with my doctor not start with medications. JULY: CD4 395 (19.8%) VL: 11.400 November: CD4 360 (18%) VL: 626.000
Considering the marked and prolonged initial symptoms on acute infection... and the actual trend on the labs results... What would you recommend to me?
Would you suggest my doing a resistance testing at this point?
I am very anxious about all this..and afraid of doing nothing about, leting this virus keep on dstroying my immune system.
I would appreciate very much your prompt reply.
Congratulations for your job, and God bless yoou for your help.
Response from Dr. Daar
Hi Mauro, At this point you are likely to beyond the point where there may be some theoretical benefits of treatment during primary infection. I say that with caution since the true benefits remain unknown and we know even less about how early is early enough and how late is too late. That said, at this time I would make treatment decisions for you like I would for anyone with chronic HIV infection.
If you are in an area where drug resistant virus is being transmitted with some frequency, recognizing that in many communities this is not known, I would generally suggest that drug resistance testing be performed. The need for therapy at this time is difficult to know without more information, particularly in the form of further laboratory values. Certainly if your CD4 numbers remain in the 300's it would be reasonable to start treatment if you feel you can commit to such a program. I would feel stronger about starting therapy if it is found that your CD4 cells are trending down over the next months. Ultimately, the decision as to when therapy should be initiated remains controversial and is very much a decision that needs to be made between a given patient (you) and your expert provider. Certainly there is plenty of time for you to collect additional information and to have these discussions. Best, Eric
Switching Regimens Because of Side Effects
Should i add the new Integrase from Merck?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.